Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 51, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 30, 2001, 8:22 PM MDT for Scotts Bluff County, Nebraska. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 30, 2001, 8:22 PM MDT (02:22 UTC)
- Expired
- Jun 30, 2001, 9:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 136 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:31 PM MDT | Hail 1 | Scottsbluff, NE | |
| Jun 30, 8:50 PM MDT | Hail 1.75 | Scottsbluff, NE | |
| Jun 30, 9:10 PM MDT | Hail 2 | Scottsbluff, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 4207 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 010223 SVRCYS NEC157-010315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 822 PM MDT SAT JUN 30 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 915 PM MDT * AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF MINATARE...OR ABOUT 9 MILES NORTHEAST OF SCOTTSBLUFF...MOVING SOUTH AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4200 10340 4199 10369 4171 10362 4171 10337
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:10 PM MDT, 7 hours 12 minutes earlier.
Area forecast discussion, Jun 30, 1:10 PM MDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 110 PM MDT SAT JUN 30 2001 INITIAL UPPER FEATURE HAS MOVED OFF TO OUR EAST WITH LITTLE IN WAY OF EVEN CU DEVELOPMENT IN WEAK SUBSIDENCE BEHIND FEATURE. ONLY DVLPMNT SO FAR HAS BEEN IN CONVERGENCE ZONE NEAR SURFACE BOUNDARY NOW DROPPING S INTO FAR N CO. 500 TEMP PROGS SUGGEST A LITTLE WARMER AIR MOVING INTO REGION...SO AIRMASS IS FAIRLY STRONGLY CAPPED. STILL EXPECT MAIN FOCUS LATER TODAY INTO THIS EVENING TO BE IN WESTERN HALF OF LARAMIE COUNTY AS UPSLOPE FLOW HELPS TO BREAK CAP AND A FEW STORMS POP UP. GOOD SHEAR IN PLACE...ALTHO PROG SOUNDINGS SUGGEST LEFT MOVING CELLS. LATER TONIGHT...ALL MODELS SHOW A FEATURE MOVING INTO W WY THIS EVENING...AND INTO OUR REGION LATER TONIGHT. WILL KEEP SOME MENTION OF POPS ALL NIGHT N PART OF AREA AS THIS FEATURE APPROACHES. MOIST SE LOW LEVEL FLOW LOOKS LIKE IT WILL BE ABLE TO DEVELOP A LARGE AREA OF LOW CLOUDS LATE TONIGHT EAST OF LAR RANGE. UPPER FEATURE PROGGED TO MOVE THROUGH AREA SUN MORNING... A LITTLE OUT OF SYNC WITH DIURNAL HEATING CYCLE. WILL STILL KEEP A LOW POP FOR SUN HOWEVER. MODELS ALSO SHOWING PERHAPS ANOTHER FEATURE MOVING INTO THE REGION ON SUN EVENING/NIGHT FOR BEST CHANCE OF TSTMS MAINLY SRN AREAS. ON SUN...MODELS BEGIN TO DIVERGE ON SURFACE SOLUTIONS...WITH THE ETA SHOWING A DECENT SSE FLOW DEVELOPING OVER AREA...LIFTING WARM FRONT TO OUR N. NGM SIMILAR TO THIS...WITH AVN THE ODD ONE OUT...LEAVING FRONTAL BNDRY DRAPED ACROSS THE PNHNDL WITH MORE CLOUDS AND PCPN ALONG WITH LOWER TEMPS. WILL LEAN TOWARD ETA SOLUTION FOR NOW...AND GO WITH WARMER FWC TEMPS. EXTENDED DISCUSSION...EXTENDED MODELS SLIGHTLY DIFFERENT THAN YDA. UPR LVL RDG STILL PROGGED TO RETROGRADE...HOWEVER IT DOES NOT APPEAR TO BE CENTERED AS FAR WEST AS PREVIOUS RUN. OUR CWA GETS INTO NW FLOW ALF BY MID WEEK. SFC CD FNT PROGGED TO MOVE THRU CWA FASTER THIS RUN...BRINGING SLIGHTLY COOLER TEMPS FOR THE SECOND HALF OF NEXT WEEK. CANNOT RULE OUT CHC OF AFTERNOON THUNDERSTORMS EACH DAY. .CYS... WY...NONE. NE...NONE. JAD/JLS
In the hours before
Local storm report, Jun 30, 4:02 PM MDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
402 PM MDT SAT JUN 30 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 3 S BURNS WY 1.75 INCH HAIL
06/30/01 LARAMIE SEVERAL REPORTS OF
FUNNEL CLOUDS
0320 PM 3 NE CARPENTER WY 1.50 INCH HAIL ,
06/30/01 LARAMIE
STARKThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:13 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 47 min |
| Jun 30, 9:34 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 56 min |
| Jul 1, 3:37 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 53 min |
| Jul 1, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 64 min |
| Jul 1, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 41 min |
| Jul 1, 5:35 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.